Hail, Aitkin
- When
- August 17, 4:10 PM CST to 4:13 PM CST
- Where
- Aitkin County, 2.85 mi E of Tamarack
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.650, -93.070
Despite high pressure in place across much of the region on the 17th, a few slow moving storms developed across northeastern Minnesota during the afternoon hours. Heavy rainfall was the primary concern with these storms due to their slow movement, but no reports of flash flooding were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Despite high pressure in place across much of the region on the 17th, a few slow moving storms developed across northeastern Minnesota during the afternoon hours. Heavy rainfall was the primary concern with these storms due to their slow movement, but no reports of flash flooding were received. One storm was able to produce hail to the size of golf balls as it moved across Aitkin and Carlton counties, but otherwise the storms remained below severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 17, 2:06 PM CST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 306 PM CDT Wed Aug 17 2022 .DISCUSSION...(This evening through Tuesday) Issued at 257 PM CDT Wed Aug 17 2022 Summary: Scattered showers and thunderstorms are ongoing this afternoon and expected to continue through the evening hours. Severe weather is not anticipated, the main hazards to be aware of would be small hail and training storms causing localized flash flooding. Thursday consists of a similar set up with scattered showers and thunderstorms once again. The pattern will begin to transition Friday through the weekend but we will still see chances of rain and storms up through Saturday. The upper level pattern remains largely unchanged featuring ridging over western CONUS and troughing over the eastern seaboard. This leaves the Northland on the fringes of the two synoptic features. Multiple shortwave disturbances will continue to funnel through our area giving way to increased precipitation chances. Water vapor imagery highlights a shortwave sliding across the region that helped spawn the early morning convection. This slow moving feature continues to help promote lift over the region this afternoon spurring more convection. Increased surface heating this afternoon has generated instability on the order of 1000-1500 J/kg. Showers and storms will once again linger through the evening. Shear is very low within the storm environment so severe storms are not expected. SPC has our CWA outlined in a general thunder threat. However, with the modest CAPE over the region we have seen some isolated cores produce small hail. The main concern remains the potential for some localized flash flooding. Northern MN in particular has been inundated with multiple rounds of heavy rains over the past couple of days. Crest soil moisture has begun to highlight some rain ladened conditions extending from Koochiching east and southeast into Cook county. The PW values through this evening near the climatological norms according to both the NAEFS and GEFS ensembles so widespread excessive rainfall is not likely. We will primarily be contesting with isolated showers and storms that may train over the same location. Thursday will be a similar set up with showers and storms being reinvigorated in the afternoon and evening hours. We do start to get into a pattern change as we head through Friday. A cut off upper level low begins to slide into the Midwest Thursday night. This will set us up for some prolonged periods of rain. Main concern will once again be monitoring for some flash flood potential for training storms. The low will be slow moving through the weekend with ridging forcing it out of the Northland Sunday. Drier conditions will settle into the region to start next week as the upper level ridging over western CONUS slides further east. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1235 PM CDT Wed Aug 17 2022 Active pattern continues over the Northland today with radar and satellite showing some scattered showers and storms percolating across the region. There may be a brief reprieve in the early afternoon hours but another round of showers and storms is expected to develop later this afternoon and linger through the evening. Storms passing over terminals may see ceilings drop to MVFR. Overnight, fog may develop and drop visibilities down to LIFR or lower before dispersing tomorrow morning. && .MARINE... Issued at 257 PM CDT Wed Aug 17 2022 Scattered showers and thunderstorms will impact western Lake Superior through this afternoon and evening hours. Severe weather is not expected but some small hail may be possible. Fog may develop in the overnight period and impact the nearshore waters through the morning hours. Another round of showers and storms are expected to develop tomorrow afternoon and evening, but once again, severe weather is not anticipated with these. && .PRELIMINARY POINT TEMPS/POPS... DLH 59 75 60 69 / 40 50 60 80 INL 56 78 59 75 / 10 50 60 60 BRD 61 77 60 73 / 40 60 70 90 HYR 57 77 59 74 / 40 50 60 90 ASX 59 79 60 76 / 30 40 50 80 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Britt AVIATION...Britt MARINE...Britt
Hazardous Weather Outlook National Weather Service Duluth MN 324 PM CDT Wed Aug 17 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-182030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 324 PM CDT Wed Aug 17 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Scattered to numerous thunderstorms are possible into this evening. Severe weather is not expected but some storms could contain small hail, heavy rainfall, and briefly gusty winds. Localized heavy rainfall could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and thunderstorms will continue through Saturday evening. Chances for more widespread storms and rainfall on Thursday and Friday. Occasional strong storms and locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated this afternoon or tonight. LSZ121-140>148-150-182030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 324 PM CDT Wed Aug 17 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are possible into this evening. Storms should not be severe but frequent lightning, small hail, heavy rainfall, and briefly gusty winds are possible with the strongest storms that may develop. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances for scattered showers and thunderstorms continues through Saturday. Occasional strong storms and heavy rainfall will be possible. BJH More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
157 PM CDT Wed Aug 17 2022
MNZ037-171930-
Carlton/South St. Louis MN-
157 PM CDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of south central St.
Louis and northeastern Carlton Counties through 230 PM CDT...
At 156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saginaw, or near Cloquet, moving east at 10 mph.
HAZARD...Winds gusts up to 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Saginaw around 205 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive through flood waters.
&&
LAT...LON 4675 9251 4685 9256 4692 9235 4673 9234
TIME...MOT...LOC 1856Z 266DEG 9KT 4680 9247
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
UnruhThe Duluth radar (KDLH), 69 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052409, 1052410.